Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 185, NWS Topeka, KS

August 24, 2004Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 24, 2004, 9:37 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2004, 9:37 PM CDT (02:37 UTC)
Expired
Aug 24, 2004, 10:15 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 9:48 PM CDTHAIL 1Randolph, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 8:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3663 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
1.6
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 250237
SVRTOP
KSC149-161-250315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
937 PM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
  NORTHERN RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 1015 PM CDT

* AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 4 MILES SOUTH OF
  RANDOLPH...OR ABOUT 18 MILES NORTHWEST OF MANHATTAN...MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RANDOLPH
  OLSBURG

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3938 9688 3930 9679 3956 9636 3957 9672

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:25 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 24, 4:25 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT TUE AUG 24 2004

.DISCUSSION...
SEVERE THUNDERSTORMS AND HEAVY RAIN POTENTIAL THE MAIN CONCERNS
TONIGHT AND WEDNESDAY.

THE 12Z UPPER AIR MAPS ALONG WITH WATER VAPOR SATELLITE IMAGERY
SHOWED A LONGER WAVE LENGTH TROUGH ACROSS THE WESTERN CONUS WITH A
DOWN STREAM UPPER LEVEL RIDGE ACROSS THE EASTERN CONUS. A SHORTER
WAVE-LENGTH TROUGH WAS LIFTING NORTHEAST ACROSS THE CENTRAL AND
NORTHERN PLAINS THIS AFTERNOON. A SECOND SHORTER-LENGTH TROUGH WAS
MOVING NORTHEAST ACROSS EASTERN AZ AND WESTERN NM.

THE 20Z SURFACE MAP SHOWED AN OUTFLOW BOUNDARY EXTENDING FROM
SOUTHEAST KS...NORTHWEST INTO THE NORTHWEST PART OF THE STATE. THE
BEST SURFACE CONVERGENCE WAS LOCATED ACROSS WEST-CENTRAL KS. THE CAP
MAY BE A BIT STRONGER AFTER OBSERVING THE VISIBLE SATELLITE AND THE
LACK OF ENHANCED CU ALONG THE SFC OUTFLOW BOUNDARY.

THE ETA AND GFS HAVE SIMILAR SOLUTIONS. BOTH MODELS SHOW
THUNDERSTORMS DEVELOPING ACROSS NORTH-CENTRAL KS AND SOUTHWEST
NEBRASKA ALONG AND NORTH OF THE SURFACE OFB. THE THUNDERSTORMS WILL
MOST LIKELY FORM A COMPLEX OF THUNDERSTORMS (MCS) LATE THIS EVENING
AND MOVE EAST ACROSS THE NORTHERN COUNTIES TONIGHT. EVEN THOUGH
THE MODELS BOTH SHOW THE HIGHEST QPF ALONG THE NORTHERN
COUNTIES...NORTHWARD ACROSS NE. I WILL GO WITH LIKELY POPS ACROSS
THE EASTERN COUNTIES AFTER MIDNIGHT...SINCE OUTFLOW FROM THE MCS
MAY PROVIDE ENOUGH SURFACE CONVERGENCE FOR THUNDERSTORMS TO DEVELOP
SOUTHWARD ACROSS THE FA LATER TONIGHT. ALSO AN INTENSE MCS WILL
BEGIN TO MOVE RIGHT AND FOLLOW THE THE HIGHEST THETA-E AXIS...WHICH
SHOULD BE ACROSS THE CENTRAL AND EASTERN COUNTIES OF THE FA LATE
TONIGHT AND EARLY WED MORNING. ANY ADDITIONAL HEAVY RAINFALL OVER
THE I-70 CORRIDOR MAY CAUSE FLASH FLOODING DUE TO THE SATURATED
GROUND FROM MONDAY NIGHTS HEAVY RAINFALL. THEREFORE I KEPT THE
FLASH FLOOD WATCH GOING THROUGH 600 AM WEDNESDAY MORNING. THERE IS A
CHANCE FOR SEVERE THUNDERSTORMS TONIGHT WITH ANY MCS OR SQUALL WITH
LOWER TO MID 70 DEW POINTS IN PLACE ACROSS EASTERN KS. THE LLJ WILL
STRENGTHEN...WHICH COULD ENHANCE THE LOW-LEVEL VERTICAL WINDSHEAR
CREATING AN ENVIRONMENT FAVORABLE FOR SEVERE THUNDERSTORMS. THE
PRIMARY THREAT WILL BE LARGE HAIL AND STRONG OUTFLOW WINDS.

THE MCS/SQUALL LINE WILL MOVE EAST OF THE AREA BY THE MID AND LATE
MORNING HOURS ON WED. ANOTHER OUTFLOW BOUNDARY MAY FORM DUE TO THE
LATE NIGHT/EARLY MORNING THUNDERSTORMS. SURFACE CONVERGENCE ALONG
THIS BOUNDARY MAY CAUSE THUNDERSTORMS TO REDEVELOP ACROSS THE AREA
WEDNESDAY AFTERNOON. TEMPERATURES ACROSS THE WARM SECTOR SOUTH OF
THE OFB WILL WARM INTO THE 90S WEDNESDAY AFTERNOON. THE THREAT FOR
SCATTERED THUNDERSTORMS ACROSS THE AREA WILL CONTINUE INTO WEDNESDAY
NIGHT.

A 5H TROUGH OVER THE SOUTHWESTERN US WILL DEVELOP ON THURSDAY AND
SLOWLY LIFT NORTHEAST ACROSS THE AREA ON SATURDAY. SOUTHWEST FLOW
ALOFT MAY HELP TO MOVE THE SURFACE DRYLINE INTO EASTERN KS ON
THURSDAY. SURFACE CONVERGENCE AHEAD OF THE DRYLINE MAY BREAK THE CAP
FOR ISOLATED THUNDERSTORMS TO DEVELOP THURSDAY AFTERNOON AND
EVENING. TEMPERATURES WILL WARM ONCE AGAIN INTO THE 90S. A NORTHERN
STREAM 5H TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS LATE THU AND
FRI CAUSING A COLD FRONT TO MOVE SOUTH ACROSS THE AREA LATE FRI.
SURFACE CONVERGENCE AHEAD OF THE COLD FRONT WILL CAUSE SCATTERED
THUNDERSTORMS TO DEVELOP LATE FRIDAY AFTERNOON AND FRIDAY NIGHT
ACROSS THE FA. EVEN THOUGH THE FRONT WILL MOVE SOUTH OF THE AREA ON
SATURDAY...THE 5H TROUGH LIFTING NORTHEAST FROM THE DESSERT
SOUTHWEST MAY CAUSE THE 850MB WINDS TO BACK TO THE SOUTH AND
TRANSPORT DEEPER GULF MOISTURE NORTH OF THE FRONT. IF THE GFS
SOLUTION IS CORRECT SATURDAY AND SATURDAY NIGHT COULD BE WET WITH
ISENTROPIC LIFT CAUSING WIDESPREAD SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE AREA SATURDAY AND SATURDAY NIGHT. ATTM I WILL
ONLY GO WITH SLIGHT POPS ON SATURDAY AND SATURDAY DUE TO MODEL
UNCERTAINTY IN TIMING AND INTENSITY OF THE DESSERT SOUTHWEST 5H
TROUGH. THE 5H TROUGH WILL LIFT NORTHEAST INTO THE MID MS RIVER
VALLEY ON SUNDAY CAUSING SKIES TO CLEAR AND HIGH TEMPERATURES TO
WARM INTO THE MID 80S. ZONAL FLOW WILL DEVELOP EARLY NEXT WEEK
KEEPING THE AREA DRY AND WARMING HIGH TEMPERATURES BACK TO NEAR 90
DEGREES BY NEXT TUESDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FFA TONIGHT FOR AREAS ALONG
AND EAST OF A MARYSVILLE TO JUNCTION CITY TO HERINGTON LINE.

&&
Hazardous weather outlook, Aug 24, 4:37 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
437 PM CDT TUE AUG 24 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
437 PM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THEM COULD BE
SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING
WINDS. IN ADDITION...HEAVY RAINS MAY AGAIN OCCUR AND CAUSE FLOODING.
A FLOOD WATCH IS IN EFFECT FOR NORTHEAST AND EAST CENTRAL KANSAS
UNTIL 6 AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:07 PM CDTTornado WarningTOPPottawatomie, Riley38 min
Aug 24, 10:38 PM CDTSevere Thunderstorm WarningTOPNemaha37 min
Aug 24, 11:14 PM CDTSevere Thunderstorm WarningTOPNemaha46 min
Aug 25, 6:06 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson54 min
Aug 25, 8:40 AM CDTSevere Thunderstorm WarningTOPRepublic65 min
Aug 25, 8:49 AM CDTSevere Thunderstorm WarningTOPWashington56 min
Aug 25, 9:19 AM CDTSevere Thunderstorm WarningTOPMarshall56 min
Aug 25, 9:46 AM CDTSevere Thunderstorm WarningTOPWashington29 min
Aug 25, 5:05 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee40 min
Aug 25, 5:43 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee62 min
Aug 25, 5:44 PM CDTSevere Thunderstorm WarningTOPOsage46 min
Aug 25, 6:31 PM CDTTornado WarningTOPOsage29 min
Aug 25, 6:42 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.